The frequency and characteristics of adverse drug events (ADEs) in children hospitalized in the paediatric department of Ullevaal University Hospital, Norway, were determined using intensive monitoring. Of 579 children treated with drugs, 28% experienced ADEs; 7% at the time of admission, 18% during hospitalization and 9% after discharge. All children treated for cancer, 19% treated with anti-infective drugs, 15% treated with antiasthmatics and 10% treated with drugs affecting the nervous system experienced ADEs. The most frequent events were gastrointestinal, CNS- and skin reactions and 19% were considered as serious. ADEs caused 6% of the admissions and 44% required interventions. Most ADEs were found by screening patient records, where physicians mostly described adverse drug events requiring interventions and nurses described less serious events. Parents reported 14% of the events, of which a majority were CNS reactions. CNS reactions may be more common than expected and observations by parents are important when investigating such reactions in children. Conclusions: ADEs, mainly gastrointestinal, CNS and skin reactions related to drugs affecting the nervous system, anti-infectives and antiasthmatics, were seen in 28% of the patients. The reporting of events by parents was a useful supplement to the screening of patient records.
PURPOSE: To use computerized medical records to study the frequency of adverse drug reactions (ADR) as a cause for acute admission to a university hospital. METHODS: Computerized medical records in 168 consecutively acutely admitted cases to a short-term internal medicine ward at a university hospital were retrospectively evaluated to see if an ADR could have caused the admission. RESULTS: In 18 cases (11%), an ADR was judged to be the reason for acute admission to the hospital. Augmented pharmacological effects (type A reactions) accounted for 89% of the cases. An additional eight cases (5%) were intentional intoxications with prescription drugs. ADR-associated hospital admissions were age-related (average age 72 compared to 65 in patients admitted for other reasons) and also associated with poly-pharmacy (8.3 drugs compared to 5.2). The ADR was considered to arise from a drug-drug interaction in four cases (22%). Although all ADRs fulfilled the criteria for mandatory reporting, none of them were reported to the Swedish Adverse Drug Reactions Advisory Committee (SADRAC). CONCLUSIONS: The observed frequency of ADR-related acute hospital admissions in this pilot study is similar to earlier reported data from Sweden and abroad. Almost all of these reactions were known pharmacological (type A) reactions and many therefore theoretically preventable. In contrast to many prospective and costly studies, this retrospective analysis of computerized medical records offered a simple method that can be used in routine health care and also serve as an indicator of the quality of drug use.
393 inoperable patients with lung cancer of stage III and IV were given two or three chemical substances according to the schemes applied or one of cytostatics with telegamma therapy. Control patients were administered only cyclophosphan or subjected to telegamma therapy. The best immediate and late results were noted in objects receiving either three substances or gamma-radiation with antimetabolites, 5-fluoruracil in particular, An efficacy of the treatment was estimated depending on the morphological structure of a tumor. A toxic effect of the therapy employed on the gastrointestinal tract, hemopoiesis was studied.